Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 9, NWS Wichita, KS

March 29, 1998Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 29, 1998, 11:43 PM CST for Barton County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 1998, 11:43 PM CST (05:43 UTC)
Expired
Mar 30, 1998, 12:25 AM CST
In force
42 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Barton County, KS

The radar

The Dodge City radar (KDDC), 133 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 7:15 PM CSTTornado WatchSPC6 hr
Mar 29, 10:45 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3453 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

297 
WUUS1 KICT 300544 RRA
SVRICT
KSC009-300625-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1143 PM CST SUN MAR 29 1998

* SEVERE THUNDERSTORM WARNING FOR
  BARTON COUNTY - CENTRAL KANSAS

* UNTIL 1225 AM CST
 
* SOME TOWNS AFFECTED
    GREAT BEND
    ELLINWOOD

* AT 1142 PM RADAR INDICATED A SEVERE THUNDERSTORM NEAR HUDSON
OR 15 MILES SOUTH OF GREAT BEND MOVING NORTHEAST AT 40 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.

THIS EXTENDS THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED FOR BARTON COUNTY.

RENO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:53 PM CST, 7 hours 50 minutes earlier.

Area forecast discussion, Mar 29, 3:53 PM CST, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
353 PM CST SUN MAR 29 1998

...TNGT...
MAIN FOCUS IS ON DRYLN...AND WHERE IT WL END UP BY THE END OF THE
PD.  NOT AT ALL HAPPY WITH ANY OF THE NWS SHORT RANGE MODELS ON SFC
PAT EVOLUTION.  ONCE DRYLN MIXED OUT SHALLOW LYR THIS AM...HAVE SEEN
VRY LTL EWD MVMT.  CAP INDC ON 12Z OUN/DDC SOUNDINGS HAS HELD TOUGH
SO FAR...AND IN ABSENCE OF UPR FORCING...GETTING LESS OPTIMISTIC
THAT ANYTHING WL BRK AT ALL.  QUIBBLES WITH MODELS INCLD THE WAY
IT IS HANDLING THE TRAILING LO IN NE CO. SUSPECT THIS FEATURE WL
DRIFT EWD OVNGT...WHICH MAY BACK WINDS ACRS MUCH OF FCST AREA.
THIS COMBINED WITH LO IN NE NEB LIFTING OUT...SHUD CAUSE DRYLN TO
EITHER REMAIN QSTNRY OR DRIFT SLGTLY WWD OVNGT...NOT MAKING IT TO SE
KS.  SO THE QUESTION IS WHETHER ANYTHING COULD EVEN GO IN SE
KS...WITH CONVERGENCE LTD TO VCNTY OF DRYLN IN SCNTRL AND CNTRL KS.
WL CONTINUE MINIMAL POPS WERE FCST NOW. WIDE RANGE OF DEWPTS SUG
HUGE RANGE IN MINS. IF DRYLN DOES RETREAT WWD LTR
TNGT...UPSLOPE/ADVCTN FG NOT OUT OF THE QUESTION...SPCLY IN WRN
COUNTIES.  WL LEAVE THAT FOR SWING SHIFT TO PONDER.  WND ADVSY FOR
CNTRL/S CNTRL KS WL BE CONT TIL EXPIRATION AT 6PM IN RSL/GBD
GRP AND DROPPED ELSEWHERE.

HOWERTON

...LONG TERM...
COMPLEX FORECAST COMING UP WITH MAJOR MODEL DIFFERENCES AND
FLIP-FLOPS. WILL GO WITH NCEP IDEA OF ETA/AVN
COMPROMISE...UNFORTUNATELY THIS YO-YOS THE CURRENT FORECAST
AND ADDS PRECIP BACK INTO MOST AREAS MON THRU EARLY TUE. SATELLITE
CONFIRMS TREMENDOUS AMOUNT OF UPPER ENERGY HANGING BACK OVER THE SW
U.S. AND UNTIL THIS EJECTS...SOME MENTION OF PRECIP IS CERTAINLY
WARRENTED. SWODY2 SUGGESTS CHC SVR BACK TO ICT ON MON...ALL
DEPENDENT ON SURFACE LOW POSITION. FOR NOW WILL ADD CHC POPS FOR
TSRA TO SC AND KEEP FOR SE.  CE KS PROBLEMATIC...THOUGH IF AVN
VERIFIES COULD SEE SOME TSRA HERE AS WELL JUST NORTH OF THE WARM
FRONT.  FOR MON NIGHT/TUES SFC LOW PULLS EAST AS UPPER LOW KICKS
OUT.  APPEARS MOISTURE WRAPPING BACK AROUND THE LOW WILL KEEP -RA
CHANCES GOING THROUGH MIDDAY TUES.  FAN/FWC TEMPS REASONABLE AND
WILL FOLLOW.

PETERSEN

FCSTRID = 03
ICT   57 65 41 56  / 20 40 50 30
HUT   53 63 40 55  / 10 40 50 30
EWK   56 64 40 55  / 10 40 50 30
EQA   59 67 43 56  / 20 60 50 30
WLD   58 66 42 57  / 20 40 50 30
RSL   49 57 35 54  / 10 30 60 30
GBD   51 60 37 54  / 10 30 60 30
SLN   54 58 36 55  / 20 40 60 30
MPR   55 61 38 55  / 20 40 60 30
CFV   63 70 46 57  / 20 60 50 30
CNU   62 69 45 56  / 20 60 50 30
K88   61 68 44 55  / 20 60 50 30

.ICT...WIND ADVISORY UNTIL 6 PM PORTIONS OF CENTRAL KS.
       KSZ32-33-47-48-50

In the hours before

Special weather statement, Mar 29, 5:55 PM CST, 5 hours 48 minutes before
KSZ032-033-047-048-050-300100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
555 PM CST SUN MAR 29 1998

...THE WIND ADVISORY FOR PORTIONS OF CENTRAL KANSAS HAS EXPIRED...

STRONG SOUTHWEST WINDS THAT WERE FOUND ACROSS PORTIONS OF CENTRAL
KANSAS LATE THIS AFTERNOON AND EARLY THIS EVENING HAVE SUBSIDED TO
BETWEEN 20 AND 30 MILES AN HOUR. THE WINDS WILL CONTINUE TO DECREASE
TO BETWEEN 15 TO 25 MILES AN HOUR.

AS A RESULT...THE WIND~ ADVISORY THAT WAS IN EFFECT FOR
RUSSELL...BARTON...LINCOLN...ELLSWORTH...AND RICE COUNTIES HAS
EXPIRED.

HYSELL
Local storm report, Mar 29, 9:20 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
920 PM CST SUN MAR 29 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    2 SE BLACK WOLF           KS   0.75 INCH HAIL
03/29/98   ELLSWORTH                      REPORTED BY CITIZEN

0755 PM    2 NE WESTFALL             KS   0.88 INCH HAIL
03/29/98   LINCOLN                        REPORTED BY CITIZEN

HYSELL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 7:41 PM CSTSevere Thunderstorm WarningICTBarton, Ellsworth64 min
Mar 29, 7:52 PM CSTSevere Thunderstorm WarningICTLincoln63 min
Mar 29, 10:32 PM CSTSevere Thunderstorm WarningICTEllsworth48 min
Mar 29, 11:14 PM CSTSevere Thunderstorm WarningICTBarton31 min
Mar 29, 11:20 PM CSTSevere Thunderstorm WarningICTRussell35 min
Mar 29, 11:27 PM CSTSevere Thunderstorm WarningICTLincoln48 min
Mar 30, 2:42 PM CSTSevere Thunderstorm WarningICTCowley48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.